Texas, 2021Drought in Texas, November 16 to 30, 2021
November 16 to 30, 2021 · NWS AMA · 9 events in 9 counties and zones
November 2021 was an extremely dry month for the combined Oklahoma and Texas Panhandles. With the exception of a few places that got a couple to few hundredths of an inch in the first three or four days of the month, the majority of the Panhandles were completely without precipitation.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
November 2021 was an extremely dry month for the combined Oklahoma and Texas Panhandles. With the exception of a few places that got a couple to few hundredths of an inch in the first three or four days of the month, the majority of the Panhandles were completely without precipitation. Rangelands and pastures remained dormant through the month with supplemental feeding necessary. The continuing dry period was adversely impacting winter wheat in unirrigated fields.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 16, 11:58 AM CST, 2 minutes earlier.
Area forecast discussion, Nov 16, 11:58 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1158 AM CST Tue Nov 16 2021
.AVIATION...18Z TAFS...
VFR conditions will prevail at all TAF sites with winds being the
main talking point. Southwest winds through about 8-10z tonight at
KAMA and KDHT shifting more northwest then northerly after 12z.
KGUY closer to the surface low will have lighter winds and more
variable conditions before the cold front moves through. Post
frontal winds after 12z will likely be 15-25kts north to
northeast at all TAF sites, and will continue through the end of
the current TAF package.
Weber
&&
.FIRE WEATHER...Updated at 12 PM...
Today will continue to be a very dry low RH critical Fire Weather
day. Have expanded of the Red Flag Warning to the southeast TX
Panhandle for the remainder of this afternoon and early evening.
Overall, expecting widespread RH values to drop to around 4-7
percent across the southern Panhandles, providing RFTI's of at
least 4 and isolated 5/6 RFTI's where winds can exceed 22 mph.
Therefore there was enough justification to expand the Red Flag
Warning to the southeast Panhandles.
Weber
&&
.PREV DISCUSSION... /Issued 527 AM CST Tue Nov 16 2021/
AVIATION...
For the 12Z TAFs:
VFR condition are expected at all three terminals throughout the
valid TAF period. Southwesterly wind speeds today will swing
around to the north once a cold front comes through tonight. Wind
speeds will be breezy behind the front. High clouds will consume
much of the Panhandles through this period as well.
PREV DISCUSSION... /Issued 304 AM CST Tue Nov 16 2021/
SHORT TERM (Today through tomorrow night)...
Overview:
Main update with this forecast is a decrease in the overall fire
weather threat; albeit still a threat, but wind speeds have
decreased and thus the overall threat. Otherwise, we are looking
at potential record highs today (see below for records) followed
by a relatively strong cold front tonight--highs will be 30+
degrees cooler tomorrow afternoon compared to this afternoon.
There will also be a small threat for fire weather tomorrow, but
the cooler temperatures could hold that overall threat down.
Further Details:
Cross barrier flow today will help induce lee cyclogenesis. The
placement of the lee cyclogenesis has changed from 24 hours ago.
The surface low/trough is now forecast a little farther south;
therefore, the better pressure gradient and 850-700mb winds have
also shifted south. We are now looking at wind speeds around 15-25
mph with gusts around 30 mph across mainly the southern Texas
Panhandle. Northern parts of the area may see that surface
low/trough axis develop right over them, and the gradient will be
very weak across these areas. In fact, some areas in the north
could be under 10 mph. RH values will drop down to around 10
percent this afternoon across the south/southwest where the Red
Flag Warning is located. Given our dry streak and receptive fuels,
the Red Flag Warning will still be warranted, but it may be on the
very lower end of the spectrum given the weaker wind field.
Today's threat will be driven primarily by RH values.
Temperatures today will be approaching near record values. Below
are our "official" climate sites and their respective records
along with our current forecast.
Amarillo.........83 set in 2016 (Current forecast - 83)
Borger...........85 set in 2016 (Current forecast - 86)
Dalhart..........84 set in 1967 (Current forecast - 81)
Moving ahead to tonight/tomorrow, a relatively strong cold front
will advance through the area starting tonight. Pressure changes
behind the front will be on the order of 5-9mb/3hr by Wednesday
morning. Breezy wind speeds will emerge along the resulting
pressure gradient, and we are looking at sustained speeds around
20-25 mph across the entire Panhandles with occasional gusts
around 35 mph. These wind speeds will likely be in place the
entire day before finally subsiding in the evening once we
decouple. Given the strong wind speeds and continued dry
conditions, there will be at least an elevated threat for fire
weather conditions. We will be borderline critical as it appears
to be driven primarily by wind speeds--RH values may be around 20
percent.
Guerrero
FIRE WEATHER (Today and tomorrow)...
While the fire weather threat remains in place today, it has gone
down to some degree due to weaker wind speeds anticipated today.
Twenty foot winds will be around 15-20 mph across the southern
Texas Panhandle where the Red Flag Warning is currently in place.
RFTI values have also gone down from 24 hours ago to around 2-3
(versus 2-6 last night). Our fuels continue to be receptive given
our dry streak, and ERC values are around the 65th to 75th
percentile. The Red Flag Warning may be on the lower end of the
spectrum, but it is still warranted today and will remain in place
through 6pm.
We will have stronger wind speeds tomorrow, but the cooler
temperatures may keep the fire threat at a minimum. We will likely
have at least an elevated threat tomorrow afternoon, but RH values
will only drop down to around 20 percent. This puts the RFTI for
RH values at zero basically, but the RFTI from wind speeds will be
around 2 for the eastern half of the forecast area.
Guerrero
LONG TERM...Thursday through Monday
A west-northwesterly or zonal upper flow will prevail across the
Panhandles Thursday through Friday. High level cloudiness will
possible mainly across the southern Texas Panhandles Thursday and
then another round of high level cloudiness tracking east across
the central and southern U.S. Rockies Thursday night and then
across the Panhandles by 12Z Friday. Some clearing Friday
afternoon and then additional high level clouds expected by Friday
evening which continues through Friday night and Saturday into
Sunday as the zonal flow aloft prevails.
The upper flow transitions to northwest Sunday and Monday as an
upper ridge over the southwestern states builds north and
amplifies by early next week. Drier air will allow for clearing of
the high level cloudiness Sunday night into Monday. The upper
ridge will build in over the Panhandles Monday with advection of
high level cloudiness into the western and southern Panhandles by
00Z Tuesday. Dry conditions continue through late this week and
this weekend into early next week.
Surface high over the Panhandles Thursday will quickly exit the
forecast area to the east by Thursday afternoon. Lee surface
trough develops across eastern Colorado and eastern New Mexico by
late Thursday. The surface trough will deepen Thursday afternoon
into Thursday night allowing for a tightening of the surface
pressure gradient across the Panhandles. This will be duly noted
in the strengthening of the low level 850 mb southwesterly
nocturnal jet Thursday night. This low level jet is forecast to
increase between 35 and 45 to as high as 50 knots Thursday night
which should mix down to the surface Friday morning after the
inversion breaks after sunrise Friday.
Downsloping southwesterly winds will increase to around 15 to 25
and 30 mph by 18Z Friday with higher gusts possible, although the
high level cloudiness may possibly impede some of the mixing.
Confidence is somewhat low on this occurring. Surface low drops
south into the Panhandles Friday night ushering in a cold front
Saturday. Surface ridge builds south into the forecast area
Saturday night through Sunday night before moving off to the east
Monday. Lee surface trough develops Sunday night and Monday across
eastern Colorado and eastern New Mexico resulting in warmer
southerly to southwesterly winds.
Schneider
FIRE WEATHER...
Friday...
Elevated to possibly critical fire weather conditions are expected
Friday across much of the Panhandles. The better chances will
mainly and north of the Interstate 40 corridor. A deepening
surface trough will create a tightening of the surface pressure
gradient across the Panhandles resulting in strong downsloping
southwesterly winds Thursday night off the surface which will mix
down to the surface by mid to late Friday morning after the low
level inversion breaks after sunrise.
20 foot southwesterly winds of 20 to 30 mph with higher gusts are
expected by midday Friday along with minimum afternoon relative
humidity values as low as 13 to 15 percent. The only caveat will
be the presence of high level cloudiness on Friday which may
inhibit the mixing process and not allow some of the stronger
winds to fully mix down the surface.
Max RFTI values are forecast to be around 1 to 3 mainly across
the Oklahoma and the northern half of the Texas Panhandles and
will be primarily wind-driven. The ERC values are forecast to be
in the 75th to 89th percentile on Friday. Current thinking is that
elevated fire weather conditions will be the primary concern,
however near critical conditions are certainly not out of the
question.
Schneider
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 6 PM CST this evening for the following
zones: Armstrong...Carson...Collingsworth...Deaf Smith...
Donley...Gray...Oldham...Palo Duro Canyon...Potter...
Randall...Wheeler.
OK...None.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 83 42 54 26 53 / 0 0 0 0 0
Beaver OK 83 41 54 23 54 / 0 0 0 0 0
Boise City OK 82 38 49 20 51 / 0 0 0 0 0
Borger TX 86 41 56 27 56 / 0 0 0 0 0
Boys Ranch TX 83 40 55 25 56 / 0 0 0 0 0
Canyon TX 84 43 55 25 53 / 0 0 0 0 0
Clarendon TX 86 46 56 30 53 / 0 0 0 0 0
Dalhart TX 82 39 51 20 51 / 0 0 0 0 0
Guymon OK 86 39 52 23 54 / 0 0 0 0 0
Hereford TX 83 44 55 24 54 / 0 0 0 0 0
Lipscomb TX 84 44 54 25 54 / 0 0 0 0 0
Pampa TX 83 43 53 25 53 / 0 0 0 0 0
Shamrock TX 87 46 58 29 54 / 0 0 0 0 0
Wellington TX 89 48 59 30 55 / 0 0 0 0 0
&&
89/89Hazardous weather outlook, Nov 16, 3:11 AM CST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
311 AM CST Tue Nov 16 2021
OKZ001>003-TXZ001>020-317-162200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
311 AM CST Tue Nov 16 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Elevated to critical fire weather conditions are expected this
afternoon across the combined Panhandles. A Red Flag Warning
remains in effect for the southwest and south central Texas
Panhandle for Tuesday afternoon.
Low temperatures Wednesday night into Thursday morning are
forecast to fall into the middle 20s to near 30 across the
southeast Texas Panhandle.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Elevated fire weather conditions are possible Wednesday and
Friday across most of the Texas and Oklahoma Panhandles.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated and critical fire weather conditions on this afternoon,
Wednesday, and Friday.
Schneider
Drought, Dallam
- When
- November 16, 12:00 PM CST to November 30, 11:59 PM CST
- Where
- Dallam forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
By the second week into November Dallam County saw severe (D2) drought conditions expand across three quarters of the county. By the third week with still no precipitation to be received, the rest of the county slipped into severe drought as well. The county is in a 4 to 6 inch deficit across much of the area with isolated spots up to 8 inches in deficit year to date.
Drought, Sherman
- When
- November 16, 12:00 PM CST to November 30, 11:59 PM CST
- Where
- Sherman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
By the middle of the month, conditions in Sherman County degraded with severe drought (D2) being classified in the far western portions of the county. The rest of the county soon followed, with severe drought spreading across the majority of the county by months end. The county is in a 4 to 6 inch deficit across much of the area with isolated spots up to 8 inches in deficit year-to-date.
Drought, Hartley
- When
- November 16, 12:00 PM CST to November 30, 11:59 PM CST
- Where
- Hartley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
By the second week of November, the lack of rain brought severe (D2) conditions to the eastern half of the county. November continued to remain dry and by the third week, the rest of the county slipped into severe drought and remained there through the end of the month. The county was in a 4 to 6 inch year to date deficit across much of the area with isolated spots up to 8 inches .
Drought, Moore
- When
- November 16, 12:00 PM CST to November 30, 11:59 PM CST
- Where
- Moore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
With the lack of rain since mid October, the western third of the Moore County slipped into severe drought (D2) by mid November. By the third week, the rest of the county slipped into severe drought. The county remained in an 4 to 8 inch deficit year-to-date.
Drought, Oldham
- When
- November 16, 12:00 PM CST to November 30, 11:59 PM CST
- Where
- Oldham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
By the second week of November, dry weather brought severe (D2) conditions to the northeast corner of the county. By the third week the rest of the county was classified in severe drought and remained there through the end of the month. The county was in a 4 to 6 inch year to date deficit across much of the area by the end of the month.
Drought, Potter
- When
- November 16, 12:00 PM CST to November 30, 11:59 PM CST
- Where
- Potter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Halfway through the month of November, Potter County saw severe (D2) conditions develop across the majority of the county. The exception being the far southwest corner having moderate drought (D1). By the end of the third week the entire county was classified in severe drought. The county was experiencing a 4 to 6 inch year to date deficit by the end of the month.
Drought, Gray
- When
- November 16, 12:00 PM CST to November 30, 11:59 PM CST
- Where
- Gray forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Gray County along with much of the southeast Texas Panhandle saw severe drought (D2) develop by the middle of November as conditions worsened due to the lack of precipitation. The county was experiencing a 4 to 6 inch year to date deficit across much of the area by the end of the month.
Drought, Wheeler
- When
- November 16, 12:00 PM CST to November 30, 11:59 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
By the middle of November, the southwest three quarters of the county slipped into severe drought (D2). Going into the end of the month all but the fart northeast corner were experiencing D2 conditions. The developing and ongoing drought conditions also contributed to a large wildfire on the 17th in which 1200 acres were consumed. The county was experiencing a 4 to 6 inch year to date deficit across much of the area by the end of the month.
Drought, Donley
- When
- November 16, 12:00 PM CST to 11:59 PM CST
- Where
- Donley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
By the middle of November the northeastern half of the county fell into severe drought (D2) as an extended period with no precipitation continued. The county was experiencing a 4 to 6 inch year to date deficit across much of the area by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, November 16, 20211 death · 1 event
- Flooding in Washington, November 16 to 17, 2021$560,000 · 2 events
- High Wind in North Dakota, November 16 to 17, 202163 kt wind · 36 events
- High Wind in Montana, November 16 to 17, 202170 kt wind · 14 events
- High Wind in Wyoming, November 16, 202170 kt wind · 11 events
- High Wind in South Dakota, November 16 to 17, 202156 kt wind · 11 events
- Heavy Snow in Alaska, November 16 to 18, 20214 events
- Winter Weather in Montana, November 16, 20212 events
- High Wind in Wyoming, November 16, 202154 kt wind · 1 event
- High Wind in Texas, November 16, 202154 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993324, 993325, 993326, 993327, 993328, 993329, 993330, 993331, 993332.